EconPapers    
Economics at your fingertips  
 

Regulations, profitability, and risk-adjusted returns of European insurers: An empirical investigation

Chrysovalantis Gaganis (), Liuling Liu and Fotios Pasiouras

Journal of Financial Stability, 2015, vol. 18, issue C, 55-77

Abstract: This study examines the effect of regulations on European insurers’ profitability and risk-adjusted returns. We find an inverted U-shaped relationship between return on assets and regulations relating to capital adequacy, accounting and auditing requirements, and disclosures to supervisors. In contrast, requirements related to technical provisions have a negative effect on return on assets, and we find no evidence of an association with regulations related to investment and supervisory power. We also find evidence of an inverted U-shaped relationship between a firm's risk-adjusted rate of return and regulations relating to capital requirements as well as corporate governance and internal control. We observe the opposite in the case of technical provisions. These results are robust to controls for various country-specific attributes such as macroeconomic environment, stock market development, overall quality of institutions, and legal origins.

Keywords: Insurance; Profitability; Regulations; Risk-adjusted returns (search for similar items in EconPapers)
JEL-codes: G22 G28 (search for similar items in EconPapers)
Date: 2015
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (15) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S1572308915000248
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:finsta:v:18:y:2015:i:c:p:55-77

DOI: 10.1016/j.jfs.2015.03.001

Access Statistics for this article

Journal of Financial Stability is currently edited by I. Hasan, W. C. Hunter and G. G. Kaufman

More articles in Journal of Financial Stability from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2022-01-08
Handle: RePEc:eee:finsta:v:18:y:2015:i:c:p:55-77